Hyperboloids of Revolution Supported on Columns

by Phillip L. Gould,
Seng-Lip Lee,

Serial Information: Journal of the Engineering Mechanics Division, 1969, Vol. 95, Issue 5, Pg. 1083-1100

Document Type: Journal Paper


The governing homogeneous equations of the bending theory of thin shells of revolution are solved for a hyperboloid of revolution in a form suitable for representing a column-supported boundary. For the case of dead loading, a superposition representation is used to derive a set of explicit expressions for the stress resultants. The arbitrary constants are evaluated using boundary conditions which are representative of those occurring in hyperbolic cooling towers. The data presented indicates that the consideration of the discrete support system in the analysis, rather than the idealized continuous boundary, results in an increase in stresses in the vicinity of the base of the shell. Parametric studies are also shown to illustrate the influence of the total number of columns and the shell thickness on the magnitude of the stress resultants near the base of the shell.

Subject Headings: Stress analysis | Columns | Domain boundary | System analysis | Homogeneity | Bending (structural) | Case studies | Dead loads

Services: Buy this book/Buy this article


Return to search